Key result
Excessive caffeine triggers serotonin and neuroleptic malignant syndromes in a patient taking paroxetine and levodopa/carbidopa.
Why the study?
Serotonin syndrome can be triggered by various factors including nonmedicinal foods such as coffee, but cases related to excessive caffeine intake in patients treated with SSRIs are rare.
Case Report (n=1)
No
Excessive caffeine intake can trigger serotonin syndrome in patients taking SSRIs, highlighting the need for patient education regarding caffeine consumption.
May warrant caffeine inquiry in SSRI patients with serotonin syndrome; single case leaves open causality and generalizability.
Serotonin syndrome is a rare complication occurring in patients with psychiatric disorders that are treated with selective serotonin reuptake inhibitors (SSRIs). There are various triggers for serotonin syndrome, including non-SSRI antidepressants. In rare cases, serotonin syndrome may be triggered by nonmedicinal foods, such as coffee. The patient described in this case report was a 65-year-old woman with a past medical history of major depression and a diagnosis of Parkinson's disease who presented to our medical center with chief complaints of nausea, vomiting, and drowsiness. She had previously been prescribed paroxetine hydrochloride hydrate for depression, and she was prescribed levodopa and carbidopa for Parkinson's disease. She also drank 20 cups of coffee in a short period of time two days prior to admission due to excessive sleepiness. She was diagnosed with serotonin syndrome based on her clinical symptomology, which included diaphoresis, mydriasis, fine tremor, myoclonus, hypertension, and tachycardia. She was treated with diazepam and cyproheptadine hydrochloride hydrate. Later, she experienced muscle pain with increased creatinine kinase levels after she failed to take levodopa and carbidopa. These findings were suggestive of neuroleptic malignant syndrome. The patient was treated with supportive care. Excessive coffee intake triggers serotonin syndrome by promoting 5-hydroxytryptamine (serotonin) secretion. Patients with psychiatric diseases that necessitate treatment with SSRIs should be educated regarding caffeine consumption. Moreover, patients presenting with agitation and drowsiness should be evaluated for serotonin syndrome within the differential diagnosis. Patients with depression and Parkinson's syndrome should be evaluated for associated comorbidities, particularly serotonin syndrome and neuroleptic malignant syndrome.
No takes yet. Share an insight, caveat, or question.
Ohta et al. (2022) conducted a case report in Serotonin syndrome and neuroleptic malignant syndrome (n=1). Excessive caffeine intake was evaluated on Clinical diagnosis of serotonin syndrome and neuroleptic malignant syndrome. Excessive caffeine intake triggered serotonin syndrome and subsequent neuroleptic malignant syndrome in a 65-year-old woman taking paroxetine and levodopa/carbidopa.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: